A common treatment for anyone who overdoses is the drug naloxone, also known as Narcan.
Naloxone is touted as an invaluable tool in the battle against heroin and other opiate overdoses because it can temporarily reverse the effects and restore breathing. But some doctors warn that naloxone is not a cure-all and has some limitations.
Dr. Ed Boyer, chief of the Division of Medical Toxicology at UMass Memorial Medical Center in Worcester, joined Morning Edition to explain.
On how naloxone works
"Once you squirt it into somebody's nose, it's got to pass through the skin inside the nose, then it has to go through the bloodstream and then finally penetrate the brain. Once it does that it kicks the opioid, the drug that's caused the overdose, off its receptor and restores the person's ability to breathe."
On how effective naloxone is with multi-drug overdoses
"If it's heroin alone, it probably works. The problem comes in that there are other drugs, which can affect your ability to breathe, more than just that dose of heroin alone. It's called a synergistic effect. This synergistic effect is used now in, essentially executions, where people are given an opioid and a sedative hypnotic. Alcohol is a sedative hypnotic. It's not as potent as things like Ativan and Valium, Xanax and Clonazepam that people take. But it is a sedative hypnotic. I don't know that there's a lot of study being done on how much naloxone it takes in the field to reverse somebody who's got a multi-drug overdose. ... The amount of fentanyl that it takes to kill you or me is only about the size of a grain of salt. If you've got a multi-drug overdose, you many not ensure survival after naloxone administration."
On whether widespread availability of naloxone creates a mistaken impression that it generally saves lives
"There's a great deal of subtlety there. If the first responders use it, generally people will wind up in the Emergency Department. I think that family members need to be aware that naloxone is very short acting. It can last only 45 minutes or so and opioid intoxication, potentially, can last far longer, sometimes hours or even days. I think that the best possible outcome is for someone to receive naloxone and then be transported to the Emergency Department.
"For family members who think that, 'Oh good. He got naloxone, he's safe,' I would offer a considerable degree of caution because I can't tell who's falling asleep at the bedside after naloxone administration. Are they falling asleep because of opioid overdose that has returned because the duration of naloxone action is so short? Or are they just falling asleep? And if I can't tell that at the bedside, I'm pretty confident that nobody else can either."